Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Tucson, AZ

July 17, 2010Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2010, 7:00 PM MST for Cochise County, Graham County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 7:00 PM MST (02:00 UTC)
Expired
Jul 17, 2010, 7:30 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2450 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS55 KTWC 180200
SVRTWC
AZC003-009-180230-
/O.NEW.KTWC.SV.W.0021.100718T0200Z-100718T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
700 PM MST SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 730 PM MST

* AT 654 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS THAT EXTEND FROM EXTREME SOUTHWEST 
  GRAHAM COUNTY THROUGH MUCH OF NORTHWEST COCHISE COUNTY AS FAR      
  SOUTH AS NEAR INTERSTATE 10. THESE STORMS ARE MOVING WEST AT 10 TO 
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
  DAVID...KARTCHNER CAVERNS STATE PARK AND CASCABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3179 11043 3259 11043 3264 11007 3202 10998
TIME...MOT...LOC 0158Z 076DEG 11KT 3235 11027

$$
2 follow-up statements
017 
WWUS55 KTWC 180214
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
714 PM MST SAT JUL 17 2010

AZC003-009-180230-
/O.CON.KTWC.SV.W.0021.000000T0000Z-100718T0230Z/
GRAHAM AZ-COCHISE AZ-
714 PM MST SAT JUL 17 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR NORTHWESTERN COCHISE AND SOUTHWESTERN GRAHAM COUNTIES...

AT 706 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MULESHOE RANCH PRESERVE...OR 28 MILES WEST OF WILLCOX...
MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3179 11043 3259 11043 3264 11007 3202 10998
TIME...MOT...LOC 0214Z 076DEG 11KT 3234 11033

$$
092 
WWUS55 KTWC 180230
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
730 PM MST SAT JUL 17 2010

AZC003-009-180238-
/O.EXP.KTWC.SV.W.0021.000000T0000Z-100718T0230Z/
GRAHAM AZ-COCHISE AZ-
730 PM MST SAT JUL 17 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE AND
SOUTHWESTERN GRAHAM COUNTIES WILL EXPIRE AT 730 PM MST...

RADAR INDICATES THAT THE STORMS OVER NORTHWEST COCHISE COUNTY AND 
SOUTHWEST GRAHAM COUNTY HAVE DECREASED IN INTENSITY. AS A 
RESULT...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE 
AT 730 PM MST. 

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO NORTHEAST 
PORTIONS OF PIMA COUNTY DURING THE NEXT HOUR.  

LAT...LON 3179 11043 3259 11043 3264 11007 3202 10998
TIME...MOT...LOC 0228Z 076DEG 11KT 3233 11038

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT JUL 17 2010

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT FEW DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR INCREASED AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...WE DIDN'T HAVE TO WORK THROUGH NEARLY AS MUCH DEBRIS
CLOUD THIS MORNING COMPARED TO YESTERDAY MORNING. PLENTY OF SUNSHINE
HAS ADDED TO A MOIST AND UNSTABLE ATMOSPHERE. THE MORNING SOUNDING
WAS SIMILAR TO YESTERDAY EXCEPT ITS WETTER WITH BETTER SHEAR. AN
EASY AND EARLY START FOR THE MOUNTAINS HAS TURNED INTO A BUSY
AFTERNOON WITH STORMS EASILY SUPPORTED IN VALLEY LOCATIONS. STRONG
OUTFLOWS WITH SEVERE SIGNATURES AND HEAVY RAINFALL. AS GUESSED THIS
IS TURNING OUT TO BE THE BUSIEST AFTERNOON AND EVENING OF THE SEASON
SO FAR.

THE HIGH CENTER IS STILL PARKED A LITTLE TO CLOSE JUST TO OUR
NORTH...SO MID LEVELS NOT QUITE AS COOL AS ONE MIGHT LIKE...AND THE
FLOW IS STILL ON THE WEAKER SIDE. WILL HAVE TO WATCH FOR HEAVY RAIN
AS A CONCERN AS WELL AS WET MICROBURSTS.

THE HIGH SHIFTING EASTWARD NEXT WEEK WILL STILL KEEP US IN A
RELATIVELY FAVORABLE SOUTHERLY FLOW AS MEXICO IS A BUSY PLACE UNTIL
FURTHER NOTICE. SO...CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE
BUT NOTHING TO POINT AT AS A PARTICULAR ENHANCEMENT EMBEDDED IN THE
FLOW UPSTREAM AT THIS POINT.

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING. CLOUD DECKS MOSTLY 8-12K FT
AGL THRU THE PERIOD...LOWER WITH RESTRICTIONS TO VISIBILITY UNDER
STRONGER STORMS. SURFACE WIND THRU SUNDAY MORNING GENERALLY LESS
THAN 10 KTS... ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY
STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SUFFICIENT DEEP MOISTURE FOR A DAILY CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:20 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST SAT JUL 17 2010

AZZ019-029>035-181400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS SOUTHEAST
ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A WEAK DISTURBANCE IN SOUTHERN NEW MEXICO
WILL CONTINUE TO TRACK WEST INTO THE SOUTHEAST CORNER OF THE STATE.
THIS WILL RESULT IN A STRONGER FLOW IN THE LOWER TO MIDDLE LEVELS OF
THE ATMOSPHERE...ALLOWING STORMS TO BECOME MORE ORGANIZED. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST
STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING
PROBLEMS.

THIS DISTURBANCE WILL NOT ONLY INCREASE THE COVERAGE OF STORMS LATE
THIS AFTERNOON AND EVENING...BUT MAY ALLOW STORMS TO PERSIST INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FAVORABLE FLOW PATTERN WILL CONTINUE SUNDAY. EXPECT ANOTHER DAY OF
ELEVATED THUNDERSTORM CHANCES...WITH A FEW STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 17, 5:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       MESCAL                  31.99N 110.43W
07/17/2010  M0.98 INCH       COCHISE            AZ   MESONET

            RAIN FELL IN ONLY 30 MINUTES.

&&

PYTLAK
Local storm report, Jul 17, 5:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     3 ESE TUCSON INTERNATIO 32.10N 110.89W
07/17/2010                   PIMA               AZ   FIRE DEPT/RESCUE

            POWER LINES DOWN IN TWO DIFFERENT LOCATIONS SOUTH SIDE OF
            TUCSON...JUST NORTHEAST OF TUCSON INTERNATIONAL AIRPORT.

&&

PYTLAK
Local storm report, Jul 17, 5:37 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
537 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       1 SE RITA RANCH         32.10N 110.77W
07/17/2010  M1.14 INCH       PIMA               AZ   TRAINED SPOTTER

            RAIN FELL IN ONLY 30 MINUTES.

&&

PYTLAK
Local storm report, Jul 17, 5:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 SE RITA RANCH         32.10N 110.77W
07/17/2010                   PIMA               AZ   TRAINED SPOTTER

            SEVERAL TREES DOWNED. ALSO 1.15 INCHES OF RAIN IN 30
            MINUTES.

&&

PYTLAK
Local storm report, Jul 17, 5:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
546 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 SSE RITA RANCH        32.10N 110.78W
07/17/2010  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

            MOST RAIN FELL IN ONYL 15 MINUTES.

&&

PYTLAK
Local storm report, Jul 17, 6:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     SELLS                   31.92N 111.88W
07/17/2010                   PIMA               AZ   LAW ENFORCEMENT

            WINDOWS BLOWN OUT OF HOUSE.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:22 PM MSTAreal Flood AdvisoryTWCPima83 min
Jul 17, 5:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 17, 5:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 17, 5:46 PM MSTAreal Flood AdvisoryTWCPima34 min
Jul 17, 6:12 PM MSTSevere Thunderstorm WarningTWCPima63 min
Jul 17, 6:30 PM MSTSevere Thunderstorm WarningTWCCochise, Graham30 min
Jul 17, 6:37 PM MSTAreal Flood AdvisoryTWCCochise83 min
Jul 17, 6:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Jul 17, 7:14 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 17, 8:31 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Jul 17, 8:54 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 17, 8:56 PM MSTSpecial Weather StatementTWC49 min
Jul 17, 9:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Jul 18, 12:49 PM MSTSpecial Weather StatementTWCGreenlee41 min
Jul 18, 3:33 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee27 min
Jul 18, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.